Dangerous Side Effects That Require Immediate Medical Attention

Side EffectsMost drugs have their share of side effects. These can be of mild nature, which can be easily endured, alleviated or eliminated through various remedies. Of course, most of the drugs come with with a share of rare, but more dangerous side effects which may require medical attention, for additional treatment, cessation of the treatment or re-dosage.

Mild side effects, commonly associated with most of the drugs, side effects that can be avoided or easily alleviated, are: nausea, vomiting, gastrointestinal problems (i.e. heart burns, constipation, diarrhea, dyspepsia etc), headaches, dizziness, drowsiness, malaise, runny nose, skin rashes, tinnitus etc.

When your doctor prescribes a new medication to you, they will probably warn you about any mild side effects that you may experience, and tell you how to take action for prevention or alleviation of these side effects. However since with any drug comes the risk of life-threatening side effects, your doctor should also warn them about those.

Some of the most common side effects of life-threatening nature that may occur after the intake of certain drugs are:

Anaphylaxis. This is a severe allergic reaction which patients may develop to various substances contained by the drugs prescribed to them. It has a quick progression and it’s featured by severe cutaneous rashes, itchiness, lowering of the blood pressure, swelling of the lips, tongue, face, mouth which can lead to asphyxia, spasms of the bronchial muscles which can result in problems breathing, coronary artery spasm, which may lead to cardiac arrest, and seizures. It’s a very dangerous condition and if this occurs, the patient should quickly go to the E.R. The primary measure to alleviate an anaphylactic shock is an epinephrine shot.

Nose bleeding. Certain drugs are blood thinners, having an antiplatelet effect. Especially in patients with blood disorders, drugs with antiplatelet effect are not recommended because they can cause severe bleedings. A bleeding nose is a sign that the patient is exposed to a high risk of internal bleeding due to the intake of an antiplatelet drug. Therefore, the cessation of the treatment with that drug is required. Also, in case of a bleeding nose, if the hemorrhage persists, specialized help is needed. Lack or low level of vitamin K which has a crucial role in the coagulation of the blood, can lead to severe complication if the patient is treated with an antiplatelet drug. The patient may bleed to death in lack of a transfusion.

Colored urine. Brown or dark colored urine is usually a sign of kidney or liver damage, and necessitates quick medical attention. Many drugs, especially due to chronic use, may have disastrous side effect upon the liver and kidneys. Anyway, the color of the urine can be changed due to various conditions including: chronic prostatitis, prostate cancer, hepatitis, renal cell carcinoma, rhabdomyolysis, endocarditis, acute or chronic glomerulonephritis, cystitis, Alport syndrome, acute tubular necrosis, and kidney stones.

Dark or black stools. In general, changes in the coloration of the stool may be harmless and can occur due to dietary influences. The dark coloration of the stool can occur due to the ingestion of foods with a high content of iron (i.e. lettuce, spinach). However, a black-colored stool can also be the sign of stomach or small intestine ulceration and stomach or intestinal bleeding. In case your doctor recommends you a drug that may have negative side effects for the digestive tracts, if black stools persists, medical attention for treatment change or re-dosage is required.

Leave a Comment